In a review of the use of antiepileptic drugs (AEDs) by epilepsy patients with mental retardation, Coulter3 summarized the typical selection of AEDs on the basis of relative efficacy of the drug against specific seizure type:
In selecting AED therapy, clinicians also must consider drug side effects, including favorable or adverse psychotropic effects. Very few studies have focused on these concerns in developmentally disabled patients, but lessons from our experience with AEDs in other populations can be applied to their management.
The effects of AEDs on behavior may relate to their variable effects on different groups of cortical neurons. AEDs may alter neurotransmitter levels (e.g., norepinephrine and gamma-aminobutyric acid [GABA]) or ion channel function. These in turn may affect both seizures and mood.4 For example, the mood instability of bipolar disorder has been theorized to occur on the basis of decreased GABA-ergic neurotransmission or by altered sodium channel function. Some AEDs may improve mood instability by increasing GABA and modifying sodium channels.
Ketter et al.5 classified AEDs into two categories, "sedating" and "activating," on the basis of their psychotropic properties and mechanisms of action. Animal models and evidence from clinical experience support this classification.
Sedating AEDs are associated with fatigue, cognitive slowing, and possible anxiolytic and antimanic effects. These actions may be related to a predominance of potentiation of GABA-inhibitory neurotransmission. Drugs with these effects include:
Activating AEDs have possible anxiogenic and antidepressant effects. They are associated with attenuation of glutamate excitatory neurotransmission. This group includes:
Topiramate possesses both GABA-ergic and antiglutamatergic actions, so it is said to have a mixed profile.
Reviewed and revised June 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.